Pericardial effusion as a complication of vaccination against COVID-19

We present two cases following inactivated virus and mRNA vaccines and discuss additional cases of fetal pericardial effusion after maternal COVID-19 vaccination. 

A 34-year-old man without any significant past medical history experienced chills and fever 48 hours after inoculation of the Sinopharm vaccine. He had taken Acetaminophen to control the fever; however, on the third day post-vaccination, he developed an atypical pleuritic chest pain for which he was brought to our center. A pan-CT scan with intravenous contrast was performed and showed no findings suggestive of malignant lesions nor any lesions in favor of neoplastic processes. Peritracheal lymph nodes were found with less than 10 mm diameter showing benign reactive lymph nodes. The patient was on nonsteroidal anti-inflammatory drugs and Colchicine with suspicion for pericarditis but no improvement was seen in his condition evaluated by serial echocardiograms. Therefore, a pericardial window was inserted for him and the pericardial effusion was drained. The pericardial fluid was found to be bloody in the operating room. The samples were sent for cytology and the result came back to be lymphocyte-rich fluid with no neoplastic cells in favor of viral infections. A pericardial biopsy was also sent from the patient which showed chronic inflammation and foreign body giant cell. Acid Fast staining was performed for the pericardial biopsy which was negative. Also, the Tuberculosis PCR of the pericardial fluid came back negative. During his course of hospitalization COVID-19, PCR was sent from his nasopharyngeal and oropharyngeal samples, all of which came back negative. A SARS-CoV-2 serology test was also sent for the patient that came back negative for SARS-CoV-2 IgM and IgG.  After ensuring about the benign nature of the pericardial effusion, the patient was discharged on a well and stable condition with normal vital signs and improved symptoms. 


A 74-year-old male with a history alcoholic cirrhosis and hypertension developed fever, intermittent chills, and chest and back pain. The pain was worse when lying flat and relieved by leaning forward. The patient reported that the symptoms began showing two weeks after he received his second dose of COVID-19 vaccine (Pfizer). He was given five doses of prednisone, but he did not show any improvements. The patient had no known COVID-19 exposures, history of recent viral illness, or other known risk factors. CT chest with IV contrast was ordered to rule out pulmonary embolism, and it revealed new pericardial effusionTransthoracic echocardiography showed a large circumferential pericardial effusion without tamponade physiology (see the Figure).

Pericardiocentesis and drainage were performed, draining 560 mL of bloody effusion in total. The patient was doing well for a week after discharge from the hospital until he started to have back pain, intermittent fever, and chills again. He was admitted again to the hospital, and repeated thoracic echocardiogram showed a small precordial effusion. On a four-week follow-up, the patient reported a complete relief of chest pain. Both colchicine and ibuprofen were thus discontinued.

10,778 fetal echocardiograms were performed on women without active Coronavirus infection during and before the COVID-19 pandemicin Braxil.

During the pandemic more women were referred due to a suspected heart defect on ultrasound and more fetuses with congenital heart disease and arrhythmias. A higher incidence of pericardial effusion, without structural heart disease, was observed during the months of June, July, and August 2021, compared to the remaining months (p < 0.001). The increase in isolated pericardial effusion coincided with the period of massive COVID-19 immunization, with Adenoviral vector (Astrazeneca), inactivated virus (Covaxin, BBV152) and mRNA (Pfizer) vaccines. 

REFERENCES

Zibaeenezhad M, Hosseini S, Mohammadi SS, Zibaeenejad F, Hassani AH. A case report of pericardial effusion as a complication of vaccination against COVID-19 with Sinopharm vaccine. J Clin Images Med Case Rep. 2022;3(5):1845.

Generette GS, Troyer J, Hemenway A, Al Zoubi M. Myopericarditis with hemorrhagic pericardial effusion following BNT162b2 mRNA COVID-19 vaccine. IDCases. 2022 May 21:e01511.

Mattos S, Chaves M, Freitas C, Severi R, Brissant P, Davino D, Souto-Maior V. Fetal pericardial effusion after maternal COVID-19 vaccination: a fortuitous association?. Prenatal Cardiology. 2022;2022(1).

Comments

Popular posts from this blog

Study linking excess deaths and SARS-CoV2 vaccinations in Scotland

Octuple-COVID-19-vaccinated politician dies from COVID-19 at 75

Breakthrough long COVID in a patient with rheumatoid arthritis